Dangers of Taking Advil, Motrin and Aleve
The over-the-counter NSAIDs, or nonsteroidal anti-inflammatory drugs, known as Advil, Motrin and Aleve, appear to be particularly dangerous for large numbers of people. This is also true for generic or store brand versions of these drugs. Here are some of the risks people take when they use these drugs on a regular basis:
* Increased risk of a heart attack
* Increased risk of a stroke
* Increased risk of heart failure
* Increased risk of death during the first year after a heart attack, if you are treated with an NSAID during that time.
These risks even affect people who do NOT have heart disease! In addition, the increased risk can occur as early as the first few weeks after you begin taking one of these drugs and goes up the longer you take it and the higher doses you use.
How Much Do NSAIDs Increase Your Risk of a Heart Attack?
Simply using over-the-counter, moderate dosage levels of these drugs will increase your risk of a heart attack or stroke by 10%. If you take the prescription strength versions, your risk could be increased by 30% to 50%. Dangerous levels of these drugs, which could increase your risk of a heart attack or stroke the most, are:
Motrin (ibuprofen) - 2,400 mg. a day
Aleve (naproxen) - 1,000 mg. a day
Voltaren (diclofenac) - 150 mg. a day
Celebrex (celecoxib) - 400 mg. a day
It is important to remember, however, that even a 10% increased risk from the over-the-counter dosages is significant for someone who already has heart disease. If you do take one of these medications, it is important to take the lowest dosage for the shortest time possible.
Which NSAID is the Least Risky?
The FDA statement on the NSAIDs indicated that Aleve (naproxen) appears to be the "least likely to increase the risk of stroke and heart problems." However, Aleve is also the NSAID that is the most likely to cause stomach bleeding, so that is something for consumers to consider, as well.
What are the Best Alternatives to NSAIDs?
Instead of using Motrin, Advil, Aleve, Celebrex or Voltaren, most people can receive the relief they need by switching to aspirin or Tylenol (acetaminophen), or using alternative methods of pain relief, such as yoga, acupuncture, massage or physical therapy. If using aspirin or acetaminophen, you still need to be cautious about the quantities used in order to minimize the risk of stomach bleeding.
"New Warnings on OTC Painkillers," AARP Bulletin, September, 2015, pg. 10
If you are interested in getting additional information on medical issues affecting Baby Boomers, where to retire, financial planning, family relationships and more, use the tabs or pull down menu at the top of the page to find links to hundreds of helpful articles.
You are reading from the blog: http://www.baby-boomer-retirement.com
Photo credit: morguefile.com